In general, I try to avoid concentrating on a single type of hormonal birth control when discussing layers of rot among contraceptives. I never want to create the impression that another method might be safe by comparison. The degree of safety (or lack thereof) is not universal. A low-dose combination Pill that may be ‘relatively safe’ for most women could cause blood clots and kill another woman because each woman’s body chemistry is as unique as she is. See what I mean – I hate to even use the term ‘relatively safe’ because the risks are still so great I would never want my daughters taking even the low-dose formulations.
Now that you know where I stand, I do want to focus on one product that seems to be particularly egregious. Our recent citizens’ petition to the FDA asked for stronger black box warnings on all hormonal birth control, but also singled out the injectable birth control which I will refer to generically as Depo, with a request that it be removed from the market “based on conclusive evidence that it facilitates the transmission of HIV from men to women”.
When Birth Control Hits the Point of No Return
Facilitating the transmission of HIV sounds like a pretty good reason to remove a drug from the market, but several other problems differentiate Depo from other forms of hormonal birth control. As I began to study these differences a little more closely, it led me to question what it would take for doctors to hit a point of no return in their love affair with birth control. Surely, if they encountered a single type of birth control that posed clear risks over-and-above other available methods, they would be able to admit its flaws, right? Welp, the proof is in the pudding.
Think of it this way, you’re a doctor watching Breaking Bad (Spoiler Alert Warning – if you still haven’t had time to watch it, you should really hire an assistant). Let’s say Walter White is Birth Control. At first, you really like him. You know he’s a good person and he has good intentions. As bad things happen to Walt and he begins to make some dubious decisions, you give him the benefit of the doubt. Even when doctors see a tragic side effect in one of their patients, they’ve been told it’s rare and that’s what they want to believe.
Then, evidence starts to mount. Birth Control (and Walt) slide further down that slippery slope. By the time Walt watches Jesse’s girlfriend choke to death on her own vomit, you finally realize he might be irredeemable.
Unfortunately, there doesn’t seem to be a point where doctors can admit even a single birth control product may be irredeemable.
Irredeemable Qualities of Depo
The top of the Depo information pamphlet contains a warning in big, bold letters surrounded by a box. In other words, they’ve manipulated the text in virtually every possible way to get you to pay attention to these words:
The warning goes on to explain that your bone loss will be greater the longer you take the product and these changes may not be reversible. It reinforces these concerns by stating that Depo should not be used as a long-term birth control solution. It even goes so far as to say it shouldn’t be used longer than two years.
That seems pretty clear and absolute.
However, Depo support groups and online forums are full of women who have been taking Depo for 10 years or more. One woman in a recent thread said she expressed concern to her doctor because she had heard that she shouldn’t be on it longer than two years. He told her, “That isn’t really true.”
It is either ignorant, negligent, or grossly incompetent for a doctor to give a patient Depo for 10 years, but to shrug off a patient’s concern while denying a side effect so clearly stated in the literature is borderline criminal.
Here’s the kicker – many of the women who still take Depo after several years continue taking it because they’re afraid of the withdrawals. Women who stop taking Depo frequently experience severe withdrawals unlike anything seen with other forms of hormonal contraceptives. Symptoms include nausea, dizziness, headaches, painful breasts, flu-like symptoms, trouble sleeping, and fatigue.
But, let’s not overlook the common side effect that happens when you receive the shot – unexplained weight gain. I suppose if there is a positive to be found in any of these side effects, it’s that many women avoid Depo because they’ve heard about the weight gain. In fact, 1 out of every 4 women who get the shot gain 5 percent or more of their starting weight. A study of more than 700 women found that women getting the Depo shot gained an average of 11 pounds over three years with a 3 percent increase in body fat. Researchers aren’t sure what’s causing this weight gain but believe the high dose of progestogen could be lowering the body’s metabolism and causing more fat to be stored.
Neither Candy Nor Supplement
I used to always say that doctors hand out birth control like candy, but it’s worse than that. They hand it out like it’s a supplement. They tell women that it’s a hormone just like their body is already making. It isn’t. That’s why I love the quote from Dr. Hugh Davis at the Nelson Pill Hearings:
“To think of them as natural is comforting but quite false.”
When you stumble across a product like Depo and see that the doctors’ behavior doesn’t change, it becomes harder to believe they are oblivious to the dangers they are promulgating. Their cavalier attitude toward these potent drugs and the damage they are doing should spark outrage in us all.
I would like to conclude by sharing the story that sparked my outrage and inspired this article. I was contacted by a young woman who asked me not to use her real name. She is a medical professional and doesn’t want to jeopardize her career. I will call her Amber.
A Bad Experience with Depo
Amber gave birth to a daughter in March. After the delivery, she was experiencing high blood pressure that landed her in the ER on three different occasions. The ER doctor on the third visit told her he thought she was dealing with postpartum depression and said he was going to give her progesterone to balance out all the lingering estrogen from her pregnancy. He advised her to go see her regular doctor the next day about her high blood pressure.
She didn’t think too much about the shot he gave her until she looked over her discharge papers and was shocked to see he had given her the Depo shot. The next morning she visited her doctor and he gave her blood pressure medication. By that evening, her symptoms had changed. She experienced heart palpitations and flutters. Her anxiety was out of control, and her heart rate was in the 160s.
Paramedics rushed her to the hospital and she was admitted to the cardiac unit. They performed an ultrasound and she was tentatively diagnosed with Postural Tachycardia Syndrome (POTS) – one day after receiving the shot.
Over the following months, she developed more symptoms. There was pressure on her optic nerve. Her thyroid was out of control. The doctors said they couldn’t even be sure whether she needed medication for a hyper- or hypo- active thyroid. They did an ultrasound and discovered two nodules on her thyroid that weren’t there when the previous ultrasound had been done. In 90 days, she had developed two nodules!
She contacted the drug manufacturer and asked them if they could provide information about side effects that have been reported with this drug (remember, she is a medical professional). She was stunned but not terribly surprised when the report she received back stated that they had received spontaneous reports of several side effects not mentioned in any literature, including atrial tachycardia, postural orthostatic tachycardia syndrome (POTS), autoimmune thyroiditis, hyperparathyroidism, hyperthyroidism, hypothyroidism, thyroid cysts, thyroid disorder, thyroid cancer, among a whole host of other side effects.
The Bad Has Broken
We see the effects of doctors and the drug industry downplaying the deadly risks of birth control all around us. A quick look at the patient information booklet along with some simple math, and these doctors would know that the U.S. loses three women every day to birth control related blood clots – and that’s just one side effect.
Then, along comes Depo. Not only does it have additional dangerous side effects but, since it is an injection, it’s even more permanent. You can’t just stop taking it when you’re overcome by side effects. It can take up to 350 days for the drug to leave your system after it’s administered.
How do doctors react to this deadlier, irreversible version of birth control? They deny the confirmed side effects and give it to unwitting new mothers. The further I get in this storyline the more I’m starting to realize our medical industry may be irredeemable.
But wait, Breaking Bad was notorious for giving us glimpses of hope, little signs that humanity may not be all bad. So…
Fade in to Amber in her hospital bed. Her Ob/Gyn heard she had been admitted and stops by to pay a visit. She tells him about the ER doctor who gave her a Depo shot and he becomes enraged. “Are you serious?!”
He calls the hospital CEO and says he is going to petition to get that doctor fired because it is not in his scope of practice.
Maybe there is hope for the medical community. Stay tuned.
For more information about the history of hormonal birth control:
We Need Your Help
More people than ever are reading Hormones Matter, a testament to the need for independent voices in health and medicine. We are not funded and accept limited advertising. Unlike many health sites, we don’t force you to purchase a subscription. We believe health information should be open to all. If you read Hormones Matter, like it, please help support it. Contribute now.
This article was published originally on December 19, 2019.